Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Isentress reaction
Sep 17, 2009

Dear Dr: In speaking with a pharmacist recently he stated that there had been reports of Stevens Johnson syndrome with Isentress. I recently started this medication and understood there were hardly any side effects--much less something as serious and frightening as the above. Are you aware of this? Do you know how many instances have been reported ? Is this condition the same with different meds?(the severity. etc) Is it life threatening? Any information would be appreciated as I have only heard this from one person. Thank you very much. I do not have a computer and have to go to the library to use one so could you please answer my question and I will watch for it. Thank you.

Response from Dr. McGowan

Thank you for your question.

Rashes, including Stevens-Johnson syndrome (a very severe form of an allergic reaction that can be like a bad burn and may be fatal) have been reported by people using the Isentress (raltegravir) after it was released. This warning was added in October 2008. During the clinical trials that studied Isentress before approval this was not seen. Since this report was made after the drug was released it is not clear how common the problem may be...it would depend on the voluntary reporting of the reaction by the treating doctors. Also in order to know the rate of any reaction you would have to know how many people were exposed, which is difficult to determine once a drug is out on the market. In a clinical trial you know who was treated and for how long...for example if 200 people got the drug in a study and 2 people get a rash the rate is 2/200 or 1%. Such a calculation is not possible for "post-marketing" reactions. The severity of these reactions would vary. Any rash or skin reaction (especially if it involves the mucous membranes that line your mouth) should be reported to your medical provider right away so he/she can help advise you.

Best, Joe



Previous
HIV reinfection if Wife infected: Strain, Mutation, Condoms
Next
RE: Second line regimen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement